North Carolina, 2001

Hail in North Carolina, May 20, 2001

May 20, 2001 · NWS MHX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 20, 1:20 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, May 20, 1:20 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT SUN MAY 20 2001

DRY AIR ACROSS OUR INLAND AREA SEEMS TO BE INHIBITING CONVECTION
ALONG THE SEA BREEZE. HAVE SEEN A FEW CELLS DEVELOP...BUT THEY
QUICKLY DIE DOWN. TO OUR SW WHERE THERE IS MORE MOISTURE...SHOWERS
AND TSTMS HAVE DEVELOPED ON THE SEA BREEZE NEAR WILMINGTON AND BACK
NEAR THE NC/SC BORDER. EXPECT THIS TREND TO CONTINUE AND MAIN THREAT
OF SHOWERS AND THUNDERSTORMS BE LATER THIS EVENING AND TONIGHT AS
SHRTWV APPROACHES FROM THE SW AND DEEPER MOISTURE INTO THE AREA OUT
OF SC. HOWEVER...CANT RULE OUT AN ISOLATED SHOWER OR TSTM
DEVELOPING ALONG OUR SEA BREEZE...ESPECIALLY ACROSS OUR SRN
COUNTIES. MOISTURE WILL BE MUCH DEEPER ACROSS THE AREA LATER TONIGHT
AND INTO MONDAY. BEST CHANCE OF SHOWERS AND TSTMS WILL BE LATE
TONIGHT INTO EARLY MONDAY AS SHRTWV TRACKS ACROSS THE AREA. MON
NIGHT LOOKS DRY WITH NEXT CHANCE OF SHOWERS AND TSTMS LATE TUE
AFTERNOON INTO TUE NIGHT AHEAD OF COLD FRONT AND ADVANCING UPPER
LOW. AVN LOOKS MUCH MORE LIMITED ON AVAILABLE MOISTURE AND LIFT THAN
ETA IS SUGGESTING. JUST PLANNING CHANCE POPS ON TUE INTO TUE NIGHT
AT THIS POINT.  BLEND OF GUIDANCE FOR TEMPS LOOKS GOOD.

APPROACHING DEEP UPPER LOW APPROACHING AREA LATER IN THE WEEK WILL
BRING UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES.

CWF: WEAK FRNT TO MV BACK TO VA BORDER BY 12Z. WINDS SWING TO S AND
SW BHND FRNT AND LASTS THRU TUE. FRNT APPROACHES FM W TUE AFTN.
GRADIENT TIGHTENS SOME MON NIGHT...MAY NEED SCSEC ATTM...BUT WL STAY
BLO SCA CRITERIA THRU PERIOD.

.MHX...NONE.

RSB/GGW

In the hours before

Special weather statement, May 20, 9:54 AM EST, 4 hours 45 minutes before
NCZ044-079-080-090>094-202100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1054 AM EDT SUN MAY 20 2001

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON AND EVENING...

A MOIST UNSTABLE AIRMASS WILL BE OVER EASTERN NORTH CAROLINA
TODAY. A WEAK STATIONARY FRONT WILL LINGER ACROSS THE AREA THIS
AFTERNOON BEFORE SLOWLY LIFTING NORTH AS A WARM FRONT TONIGHT. AN
UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE SOUTHWEST
LATER THIS AFTERNOON INTO TONIGHT. THE COMBINATION OF THESE
FACTORS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT...MAINLY INLAND FROM THE COAST.

A FEW THUNDERSTORMS IN THE WARM SECTOR COULD BE SEVERE WITH THE MAIN
THREAT BEING HAIL 3/4 INCH OR GREATER.

RESIDENTS OF EASTERN NORTH CAROLINA SHOULD MONITOR WEATHER
CONDITIONS CLOSELY TODAY. LISTEN TO NOAA WEATHER RADIO AND LOCAL
MEDBIA FOR ANY POSSIBLE WATCHES OR WARNINGS.

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Onslow

When
May 20, 2:39 PM EST
Where
Onslow County, Richlands
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.900, -77.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243842.